May  2011, 30(2): 537-545. doi: 10.3934/dcds.2011.30.537

Nirenberg's contributions to complex analysis

1. 

Princeton University, Mathematics Department, Princeton, NJ 08544, United States

Received  September 2010 Published  February 2011

This article is concerned with the fundamental contributions of Louis Nirenberg to complex analysis and their impact on the theory of partial differential equations. We explain some of his main results and sketch the developments that they engendered.
Citation: Joseph J Kohn. Nirenberg's contributions to complex analysis. Discrete and Continuous Dynamical Systems, 2011, 30 (2) : 537-545. doi: 10.3934/dcds.2011.30.537
References:
[1]

T. Akahori, "A New Approach to the Local Embedding Theorem of CR-Structure for $n\ge4$,'' Memoirs of the A.M.S., Providence, RI, 1987.

[2]

S. Bell and E. Ligocka, A simplification and extension of Fefferman's theorem on biholomorphic mappings, Invent. Math., 57 (1980), 283-289. doi: 10.1007/BF01418930.

[3]

J. Bokobza and A. Unterberger, Les operators de Calderón-Zygmund précisés, C. R. Acad. Sci. Paris, 259 (1964), 1612-1614.

[4]

L. Caffarelli, J. J. Kohn, L. Nirenberg and J. Spruck, The Dirichlet problem for nonlinear second order elliptic equations, II: Complex Monge-Ampère, and uniformly elliptic equations, Comm. Pure Appl. Math., 38 (1985), 209-252. doi: 10.1002/cpa.3160380206.

[5]

D. Catlin, Necessary conditions for subellipticity of the $\bar\partial$-Neumann problem, Ann. of Math., 117 (1983), 147-171. doi: 10.2307/2006974.

[6]

D. Catlin, Subelliptic estimates for the $\bar\partial$-Neumann problem on pseudoconvex domains, Ann. of Math., 126 (1987), 131-191. doi: 10.2307/1971347.

[7]

S. S. Chern, H. I. Levine and L. Nirenberg, Intrinsic norms on a complex manifold, Global Anal., Univ. of Tokyo Press, (1969), 119-139.

[8]

S.-C. Chen and M.-C. Shaw, "Partial Differential Equations in Several Complex Variables," AMS/IP Stud. Adv. Math. 19, AMS Providence, R. I., 2001.

[9]

J. P. D'Angelo, Finite type conditions for real hypersurfaces, J. Diff. Geom., 14 (1979), 59-66.

[10]

C. L. Fefferman, The Bergman kernel and biholomorphic mappings of pseudoconvex domains, Invent. Math., 26 (1974), 1-65. doi: 10.1007/BF01406845.

[11]

G. Fichera, Sulle equazioni differenziali lineari ellitico-paraboliche del secondo ordine, Atti Acc. Naz. Lincei Mem. Ser. 8, 5 (1956), 97-120.

[12]

K. Kodaira, L. Nirenberg and D. C. Spencer, On the existence of deformations of complex analytic structures, Ann. of Math., 68 (1958), 450-459. doi: 10.2307/1970256.

[13]

J. J. Kohn, Harmonic integrals on strongly pseudo-convex manifolds I and II, Ann. of Math. 78 (1963), 112-148; 79 (1964), 450-472.

[14]

J. J. Kohn, Boundary behavior of $\bar\partial$ on weakly pseudo-convex manifolds of dimension two, J. Diff. Geom., 6 (1972), 523-542.

[15]

J. J. Kohn and L. Nirenberg, Non-coercive boundary value problems, Comm. Pure Appl. Math., 18 (1965), 443-492. doi: 10.1002/cpa.3160180305.

[16]

J. J. Kohn and L. Nirenberg, An algebra of pseudo-differential operators, Comm. Pure Appl. Math., 18 (1965), 269-305. doi: 10.1002/cpa.3160180121.

[17]

J. J. Kohn and L. Nirenberg, Degenerate ellptic-parabolic equations of second order, Comm. Pure Appl. Math., 20 (1967), 797-782. doi: 10.1002/cpa.3160200410.

[18]

J. J. Kohn and L. Nirenberg, A pseudo-convex domain not admitting a holomorphic support function, Math. Ann., 201 (1973), 265-268. doi: 10.1007/BF01428194.

[19]

M. Kuranishi, Strongly psedoconvex CR structures over small balls, Part I, An a priori estimate, Part II, A regularity theorem, Part III, An embedding theorem, Ann. of Math., 115 (1982), 451-500; 116 (1982), 1-64; 116 (1982), 249-330.

[20]

P. D. Lax and L. Nirenberg, On stability for difference schemes: A sharp form of Gårding's inequality, Comm. Pure Appl. Math., 19 (1966), 473-492. doi: 10.1002/cpa.3160190409.

[21]

C. B. Morrey, The analytic embedding of abstract real analytic manifolds, Ann. of Math., 40 (1958), 62-70.

[22]

A. Newlander and L. Nirenberg, Complex analytic coordinates in almost complex manifolds, Ann. of Math., 65 (1957), 391-404. doi: 10.2307/1970051.

[23]

L. Nirenberg, "A Complex Frobenius Theorem," Proc. Conf. Analytic Functions, vol. 1, Institute for Advanced Study, Princeton (1957), 172-189.

[24]

L. Nirenberg, On a question of Hans Lewy, Russian Math. Surveys, 29 (1974), 251-262.

[25]

L. Nirenberg and D. C. Spencer, On rigidity of holomorphic imbeddings, Contributions to function theory, Tata Institute of Fundamental Research, Bombay, (1960), 133-137.

[26]

L. Nirenberg, S. Webster and P. Yang, Local boundary regularity of holomorphic mappings, Comm Pure and Appl. Math., 33 (1980), 305-338. doi: 10.1002/cpa.3160330306.

[27]

O. A. Oleinik, A boundary value problem for linear elliptic parabolic equations, Doklady Akad. Nauk. SSSR, 163 (1963), 577-580.

[28]

E. J. Straube, "Lectures on the $\mathcal L^2$-Sobolev Theory of the $\bar\partial$-Neumann Problem,'' LSI Lectures in Mathematics and Physics, European Mathematical Society, 2010. doi: 10.4171/076.

show all references

References:
[1]

T. Akahori, "A New Approach to the Local Embedding Theorem of CR-Structure for $n\ge4$,'' Memoirs of the A.M.S., Providence, RI, 1987.

[2]

S. Bell and E. Ligocka, A simplification and extension of Fefferman's theorem on biholomorphic mappings, Invent. Math., 57 (1980), 283-289. doi: 10.1007/BF01418930.

[3]

J. Bokobza and A. Unterberger, Les operators de Calderón-Zygmund précisés, C. R. Acad. Sci. Paris, 259 (1964), 1612-1614.

[4]

L. Caffarelli, J. J. Kohn, L. Nirenberg and J. Spruck, The Dirichlet problem for nonlinear second order elliptic equations, II: Complex Monge-Ampère, and uniformly elliptic equations, Comm. Pure Appl. Math., 38 (1985), 209-252. doi: 10.1002/cpa.3160380206.

[5]

D. Catlin, Necessary conditions for subellipticity of the $\bar\partial$-Neumann problem, Ann. of Math., 117 (1983), 147-171. doi: 10.2307/2006974.

[6]

D. Catlin, Subelliptic estimates for the $\bar\partial$-Neumann problem on pseudoconvex domains, Ann. of Math., 126 (1987), 131-191. doi: 10.2307/1971347.

[7]

S. S. Chern, H. I. Levine and L. Nirenberg, Intrinsic norms on a complex manifold, Global Anal., Univ. of Tokyo Press, (1969), 119-139.

[8]

S.-C. Chen and M.-C. Shaw, "Partial Differential Equations in Several Complex Variables," AMS/IP Stud. Adv. Math. 19, AMS Providence, R. I., 2001.

[9]

J. P. D'Angelo, Finite type conditions for real hypersurfaces, J. Diff. Geom., 14 (1979), 59-66.

[10]

C. L. Fefferman, The Bergman kernel and biholomorphic mappings of pseudoconvex domains, Invent. Math., 26 (1974), 1-65. doi: 10.1007/BF01406845.

[11]

G. Fichera, Sulle equazioni differenziali lineari ellitico-paraboliche del secondo ordine, Atti Acc. Naz. Lincei Mem. Ser. 8, 5 (1956), 97-120.

[12]

K. Kodaira, L. Nirenberg and D. C. Spencer, On the existence of deformations of complex analytic structures, Ann. of Math., 68 (1958), 450-459. doi: 10.2307/1970256.

[13]

J. J. Kohn, Harmonic integrals on strongly pseudo-convex manifolds I and II, Ann. of Math. 78 (1963), 112-148; 79 (1964), 450-472.

[14]

J. J. Kohn, Boundary behavior of $\bar\partial$ on weakly pseudo-convex manifolds of dimension two, J. Diff. Geom., 6 (1972), 523-542.

[15]

J. J. Kohn and L. Nirenberg, Non-coercive boundary value problems, Comm. Pure Appl. Math., 18 (1965), 443-492. doi: 10.1002/cpa.3160180305.

[16]

J. J. Kohn and L. Nirenberg, An algebra of pseudo-differential operators, Comm. Pure Appl. Math., 18 (1965), 269-305. doi: 10.1002/cpa.3160180121.

[17]

J. J. Kohn and L. Nirenberg, Degenerate ellptic-parabolic equations of second order, Comm. Pure Appl. Math., 20 (1967), 797-782. doi: 10.1002/cpa.3160200410.

[18]

J. J. Kohn and L. Nirenberg, A pseudo-convex domain not admitting a holomorphic support function, Math. Ann., 201 (1973), 265-268. doi: 10.1007/BF01428194.

[19]

M. Kuranishi, Strongly psedoconvex CR structures over small balls, Part I, An a priori estimate, Part II, A regularity theorem, Part III, An embedding theorem, Ann. of Math., 115 (1982), 451-500; 116 (1982), 1-64; 116 (1982), 249-330.

[20]

P. D. Lax and L. Nirenberg, On stability for difference schemes: A sharp form of Gårding's inequality, Comm. Pure Appl. Math., 19 (1966), 473-492. doi: 10.1002/cpa.3160190409.

[21]

C. B. Morrey, The analytic embedding of abstract real analytic manifolds, Ann. of Math., 40 (1958), 62-70.

[22]

A. Newlander and L. Nirenberg, Complex analytic coordinates in almost complex manifolds, Ann. of Math., 65 (1957), 391-404. doi: 10.2307/1970051.

[23]

L. Nirenberg, "A Complex Frobenius Theorem," Proc. Conf. Analytic Functions, vol. 1, Institute for Advanced Study, Princeton (1957), 172-189.

[24]

L. Nirenberg, On a question of Hans Lewy, Russian Math. Surveys, 29 (1974), 251-262.

[25]

L. Nirenberg and D. C. Spencer, On rigidity of holomorphic imbeddings, Contributions to function theory, Tata Institute of Fundamental Research, Bombay, (1960), 133-137.

[26]

L. Nirenberg, S. Webster and P. Yang, Local boundary regularity of holomorphic mappings, Comm Pure and Appl. Math., 33 (1980), 305-338. doi: 10.1002/cpa.3160330306.

[27]

O. A. Oleinik, A boundary value problem for linear elliptic parabolic equations, Doklady Akad. Nauk. SSSR, 163 (1963), 577-580.

[28]

E. J. Straube, "Lectures on the $\mathcal L^2$-Sobolev Theory of the $\bar\partial$-Neumann Problem,'' LSI Lectures in Mathematics and Physics, European Mathematical Society, 2010. doi: 10.4171/076.

[1]

Dinh Nguyen Duy Hai. Hölder-Logarithmic type approximation for nonlinear backward parabolic equations connected with a pseudo-differential operator. Communications on Pure and Applied Analysis, 2022, 21 (5) : 1715-1734. doi: 10.3934/cpaa.2022043

[2]

Ildoo Kim. An $L_p$-Lipschitz theory for parabolic equations with time measurable pseudo-differential operators. Communications on Pure and Applied Analysis, 2018, 17 (6) : 2751-2771. doi: 10.3934/cpaa.2018130

[3]

Abdelhai Elazzouzi, Aziz Ouhinou. Optimal regularity and stability analysis in the $\alpha-$Norm for a class of partial functional differential equations with infinite delay. Discrete and Continuous Dynamical Systems, 2011, 30 (1) : 115-135. doi: 10.3934/dcds.2011.30.115

[4]

Lanzhe Liu. Mean oscillation and boundedness of Toeplitz Type operators associated to pseudo-differential operators. Communications on Pure and Applied Analysis, 2015, 14 (2) : 627-636. doi: 10.3934/cpaa.2015.14.627

[5]

Liang Huang, Jiao Chen. The boundedness of multi-linear and multi-parameter pseudo-differential operators. Communications on Pure and Applied Analysis, 2021, 20 (2) : 801-815. doi: 10.3934/cpaa.2020291

[6]

JIAO CHEN, WEI DAI, GUOZHEN LU. $L^p$ boundedness for maximal functions associated with multi-linear pseudo-differential operators. Communications on Pure and Applied Analysis, 2017, 16 (3) : 883-898. doi: 10.3934/cpaa.2017042

[7]

Thomas Kappeler, Riccardo Montalto. Normal form coordinates for the Benjamin-Ono equation having expansions in terms of pseudo-differential operators. Discrete and Continuous Dynamical Systems, 2022  doi: 10.3934/dcds.2022048

[8]

Herbert Koch. Partial differential equations with non-Euclidean geometries. Discrete and Continuous Dynamical Systems - S, 2008, 1 (3) : 481-504. doi: 10.3934/dcdss.2008.1.481

[9]

Lorenzo Zambotti. A brief and personal history of stochastic partial differential equations. Discrete and Continuous Dynamical Systems, 2021, 41 (1) : 471-487. doi: 10.3934/dcds.2020264

[10]

Wilhelm Schlag. Spectral theory and nonlinear partial differential equations: A survey. Discrete and Continuous Dynamical Systems, 2006, 15 (3) : 703-723. doi: 10.3934/dcds.2006.15.703

[11]

Eugenia N. Petropoulou, Panayiotis D. Siafarikas. Polynomial solutions of linear partial differential equations. Communications on Pure and Applied Analysis, 2009, 8 (3) : 1053-1065. doi: 10.3934/cpaa.2009.8.1053

[12]

Arnulf Jentzen. Taylor expansions of solutions of stochastic partial differential equations. Discrete and Continuous Dynamical Systems - B, 2010, 14 (2) : 515-557. doi: 10.3934/dcdsb.2010.14.515

[13]

Barbara Abraham-Shrauner. Exact solutions of nonlinear partial differential equations. Discrete and Continuous Dynamical Systems - S, 2018, 11 (4) : 577-582. doi: 10.3934/dcdss.2018032

[14]

Nguyen Thieu Huy, Ngo Quy Dang. Dichotomy and periodic solutions to partial functional differential equations. Discrete and Continuous Dynamical Systems - B, 2017, 22 (8) : 3127-3144. doi: 10.3934/dcdsb.2017167

[15]

Runzhang Xu. Preface: Special issue on advances in partial differential equations. Discrete and Continuous Dynamical Systems - S, 2021, 14 (12) : i-i. doi: 10.3934/dcdss.2021137

[16]

Paul Bracken. Exterior differential systems and prolongations for three important nonlinear partial differential equations. Communications on Pure and Applied Analysis, 2011, 10 (5) : 1345-1360. doi: 10.3934/cpaa.2011.10.1345

[17]

Cheng Wang. Convergence analysis of Fourier pseudo-spectral schemes for three-dimensional incompressible Navier-Stokes equations. Electronic Research Archive, 2021, 29 (5) : 2915-2944. doi: 10.3934/era.2021019

[18]

Augusto Visintin. Weak structural stability of pseudo-monotone equations. Discrete and Continuous Dynamical Systems, 2015, 35 (6) : 2763-2796. doi: 10.3934/dcds.2015.35.2763

[19]

Sebastián Buedo-Fernández. Global attraction in a system of delay differential equations via compact and convex sets. Discrete and Continuous Dynamical Systems - B, 2020, 25 (8) : 3171-3181. doi: 10.3934/dcdsb.2020056

[20]

Min Yang, Guanggan Chen. Finite dimensional reducing and smooth approximating for a class of stochastic partial differential equations. Discrete and Continuous Dynamical Systems - B, 2020, 25 (4) : 1565-1581. doi: 10.3934/dcdsb.2019240

2020 Impact Factor: 1.392

Metrics

  • PDF downloads (169)
  • HTML views (0)
  • Cited by (0)

Other articles
by authors

[Back to Top]